Research Announcements

A Nonlinear Partial Differential Equation and the Unconditional Constant of the Haar System in Lp
  • Burgess DavisEmail author
  • Renming Song
Part of the Selected Works in Probability and Statistics book series (SWPS)


Our aim here is to identify the best constant in an inequality (see Theorem 1) that has proved useful in the study of singular integrals, stochastic integrals, the structure of Banach spaces, and in several other areas of study. Our work yields the unconditional constant of the Haar system in L P (0,1) and rests partly on solving the nonlinear partial differential equation
$$\left( {p - 1} \right)\left[ {y{F_y} - x{F_x}} \right]{F_{yy}} - {[\left( {p - 1} \right){F_y} - x{F_{xy}}]^2} + {x^2}{F_{xx}}{F_{yy}} = 0$$
for F nonconstant and satisfying other conditions on a suitable domain of R2.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    D. J. Aldous, Unconditional bases and martingales in L P (F), Math. Proc. Cambridge Philos. Soc. 85(1979), 117-123.zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    D. L. Burkholder, Martingale transforms, Ann. Math. Statist. 37(1966), 1494-1504.zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    D. L. Burkholder, A geometrical characterization of Banach spaces in which martingale difference sequences are unconditioned, Ann. Probab. 9(1981), 997-1011.zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    D. L. Burkholder, Boundary value problems and sharp inequalities for martingale transforms, Ann. Probab. (to appear).Google Scholar
  5. 5.
    J. Lindenstrauss and A. Pelczyński, Contributions to the theory of the classical Banach spaces, J. Funct. Anal. 8(1971), 225-249.zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    J. Marcinkiewicz, Quelques théorèmes sur les séries orthogonales, Ann. Soc. Polon. Math. 16(1937), 84-96.Google Scholar
  7. 7.
    B. Maurey, Système de Haar, Séminaire Maurey-Schwartz (1974-1975), École Polytechnique, Paris, 1975.Google Scholar
  8. 8.
    A. M. Olevskiï, Fourier series and Lebesgue functions, Uspehi Mat. Nauk 22(1967), 237-239. (Russian)MathSciNetGoogle Scholar
  9. 9.
    A. M. Olevskiï, Fourier series with respect to general orthogonal systems, Springer-Verlag, New York-Heidelberg-Berlin, 1975.zbMATHGoogle Scholar
  10. 10.
    R. E. A. C. Paley, A remarkable series of orthogonal functions.I, Proc. London Math. Soc. 34(1932), 241-264.zbMATHGoogle Scholar
  11. 11.
    J. Schauder, Eine Eigenschaft des Haarschen Orthogonalsystems, Math. Z. 28(1928), 317-320.zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  1. 1.Department of Mathematics and Department of StatisticsPurdue UniversityWest LafayetteUSA
  2. 2.Department of MathematicsUniversity of IllinoisUrbanaUSA

Personalised recommendations